Understanding Drug Overdoses and Deaths

Understanding Drug Overdoses and Deaths
SHARE

Drug overdose remains the leading cause of injury-related deaths in the United States, most of them caused by opioids. Recently, there has been an increase in deaths from drug overdose caused by synthetic opioids like illicitly-manufactured fentanyl and stimulants like cocaine and methamphetamine. Overdose deaths also increased during the COVID-19 pandemic.

What Is an Overdose?

An overdose occurs when someone consumes too much substance or multiple substances, legal or illegal. It affects your body and brain’s function and can lead to many negative long-term and short-term consequences, or death.

Overdose can be caused by various drugs and substances, including opioids, benzodiazepines, and stimulants like methamphetamine and cocaine.

What Are the Risk Factors of A Drug Overdose?

Many factors increase the likelihood of a drug overdose. According to a center for addiction recovery in Murfreesboro, these may include:

Failure to follow or understand dosage instructions

Adults can also overdose on medications when they do not follow the instructions. This happens when you take too much or take your medication sooner than prescribed.

Not knowing the purity or strength of illicit drugs  

It is difficult to determine the correct dose of illicit substances since they are not controlled in the same way as prescription drugs. A person might take a little, not knowing how strong the drug they’re taking actually is. This increases their chances of experiencing an overdose.

History of mental disorders

Mental disorders also increase the risk of a drug overdose. This is especially true if these symptoms aren’t actively being treated.

Using drugs alone

Using drugs alone increases the possibility of an overdose or death. No one will be there to monitor you or treat the symptoms.

Health issues

Medical conditions can increase the risk of an overdose. Some prescribed drugs used to treat certain medical conditions can interact with substances that are being abused.

History of addiction or misuse

Intentionally misusing prescription drugs or using illegal drugs increases the risk of an overdose, especially if it frequently happens or you’re addicted. Mixing them with multiple drugs or alcohol also increases the risk of an overdose.

Low drug tolerance

A person with a low tolerance to drugs or a decreased tolerance to certain drugs has a higher risk of overdose, especially if they are taking particularly potent drugs or taking drugs in large quantities. People who have been in treatment centers, jail, or abstinent for prolonged periods may also experience a significant decrease in their tolerance.

Symptoms of a Drug Overdose

Drug overdose has varying symptoms depending on the substance or substances someone takes, and it’s sometimes difficult to distinguish between the less severe side effects and the severe ones.

Some symptoms to watch out for include:

  • Drowsiness
  • Aggression or violence
  • Trouble breathing
  • Nausea and vomiting
  • Agitation
  • Loss of consciousness
  • Hallucinations and delusions
  • Tremors
  • Difficulty walking
  • Convulsions
  • Dilated pupils

Seek immediate medical attention if you notice these symptoms in yourself or someone else. The best way to determine if an overdose is the cause of these symptoms is if you have taken or witnessed someone else taking drugs. Getting medical help as soon as possible makes drug overdose treatments more effective.

What To Do During an Overdose

There are several things you can do if someone is overdosing:

Call 911.

Tell the operator that the person is suffering from an overdose. If possible, tell the operator what substance the person has taken. They can provide instructions and guide you through the process, including CPR and rescue breathing. Stay with the person until help arrives.

Administer Narcan or Naloxone  for an opioid overdose

Administer Narcan or naloxone if you suspect someone has overdosed on opioids. It won’t affect a person if they don’t have opioids in their system.

Administer a second dose of naloxone if the person you suspect of overdosing hasn’t responded to the first dose after two to three minutes. Sometimes, the life-saving effects of naloxone may wear off while the opioids are still in the system. The overdose patient needs to get evaluated by a physician as soon as possible.

Some people hesitate to call 911 to report an overdose because they fear getting in trouble. Fortunately, most of the United States have Good Samaritan Laws, which protect people who call 911 to assist someone suffering from an overdose. These laws were created to save lives and encourage more people to dial 911 in emergencies like an overdose.

Key Takeaway

Addiction and substance abuse is not something to be taken lightly. Otherwise, it may lead to a drug overdose, which can cause long and short-term effects, or even death.

Various conditions increase the risk of an overdose. These include failing to follow instructions, taking illicit drugs without knowing their strength or purity, and more.

Overdose symptoms may vary, depending on their state of health and the type and amount of substance a person has taken. If you notice any symptoms, don’t hesitate and call 911.


SHARE
Asheley Rice

I am a pop culture and social media expert. Aside from writing about the latest news health, I also enjoy pop culture and Yoga. I have BA in American Cultural Studies and currently enrolled in a Mass-Media MA program. I like to spend my spring breaks volunteering overseas.

Post Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.